FAQContact usTerms of servicePrivacy Policy

FDA: Codeine not safe for children after surgery

Thursday February 21, 2013
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
The U.S. Food and Drug Administration has posted a notice informing consumers about the potential danger codeine poses to children.

Some children have died after receiving codeine even in amounts that are within the recommended dose range for pain relief after surgery to remove their tonsils or adenoids to treat chronic tonsillitis or sleep apnea, according to the notice.

The FDA last year warned the public about this danger for children who are "ultra-rapid metabolizers" of codeine, meaning their liver converts codeine to morphine in higher-than-normal amounts.

Since then, the FDA has conducted a comprehensive safety review of codeine use in children. A search of the FDAs Adverse Event Reporting System database from 1969 to May 1, 2012, identified 10 deaths and three overdoses associated with codeine. Many of these children were recovering from surgery to remove their tonsils or adenoids.

A new boxed warning — the FDAs strongest warning — will be added to the drug label of codeine-containing products about the risk of codeine to manage pain in children after these procedures.

The FDA strongly recommends against the use of codeine to manage pain in children after a tonsillectomy or adenoidectomy. The agency asks healthcare professionals to use an alternate pain reliever.

In addition, parents and caregivers need to be aware of the risks of codeine treatment after tonsillectomy or adenoidectomy and should ask for a different pain medicine if their child is prescribed codeine in that setting, according to the FDA.

Codeine is an opioid pain reliever used to treat mild to moderate pain. It also is used to reduce coughing, usually in combination with other medications. Codeine is available by prescription either alone or in combination with acetaminophen or aspirin, and in some cough and cold medications.

Codeine is converted to morphine in the liver by an enzyme. Some people have genetic variations that make this enzyme over-active, causing codeine to be converted to morphine faster and more completely than in other people. These ultra-rapid metabolizers are more likely to have higher-than-normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal.

One to seven in every 100 people are ultra-rapid metabolizers, and the proportion is higher in certain ethnic groups: 29% of North African and Ethiopian populations are ultra-rapid metabolizers, and about 6% of African-American, Caucasian and Greek populations are affected, according to the news release.

A genetic test is the only way to determine whether someone is an ultra-rapid metabolizer. There are FDA-cleared tests to check for ultra-rapid metabolism.

The cases occurred in children, ranging in age from 21 months to 9 years, who showed evidence of being ultra-rapid metabolizers. The children all received doses of codeine that were within the typical dose range. The signs of morphine overdose developed within one to two days after the children started taking codeine.

The new changes to the codeine label warn health professionals about the use of codeine after tonsillectomy and/or adenoidectomy. Codeine should be prescribed to children with other types of pain only if the benefits are expected to outweigh the risks, according to the FDA.

The agency warns that when prescribed to treat pain, codeine should not be given on a schedule, but only when the child needs pain relief. If healthcare professionals decide the benefit of prescribing codeine-containing products to pediatric patients outweighs the risk, the lowest effective dose should be prescribed for the shortest period of time. Children never should receive more than six doses in a day.

Bob Rappaport, MD, director of the Division of Anesthesia, Analgesia and Addiction Products in the FDAs center for Drug Evaluation and Research, said signs of morphine overdose warrant a trip to the ED or a call to 911. He said signs include unusual sleepiness, such as being difficult to wake up; disorientation or confusion; labored or noisy breathing, such as breathing shallowly with a "sighing" pattern or deep breaths separated by abnormally long pauses; and blueness on the lips or around the mouth.

Clinical information and recommendations to pass along to parents and caregivers are available in a Drug Safety Communication from the FDA (see the PDF at www.fda.gov/downloads/Drugs/DrugSafety/UCM339116.pdf).


Send comments to editor@nurse.com or post comments below.